Thunderstorm Wind, Alexander
- When
- April 28, 3:20 PM CST
- Where
- Alexander County, Olive Branch
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.170, -89.350
A tree was down on a house.
The remnants of a squall line moved east into extreme southern Illinois in the form of a loosely organized cluster of storms. These storms moved along a poorly defined warm front, characterized by weak instability and 40 to 50 kt of effective bulk wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The remnants of a squall line moved east into extreme southern Illinois in the form of a loosely organized cluster of storms. These storms moved along a poorly defined warm front, characterized by weak instability and 40 to 50 kt of effective bulk wind shear. As the storms progressed through this environment, they produced a couple strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 28, 2:53 PM CST, 27 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
353 PM CDT Wed Apr 28 2021
.SHORT TERM...(Tonight through Thursday)
Issued at 345 PM CDT Wed Apr 28 2021
No plans to change anything with ongoing flash flood watch for
areas along/north of the OH River. looks like set up remains for
training cells tonight into tomorrow as a sfc low lifts ne from
OK into south central IL ahead of an advancing upper level trof
swing ese through the Plains. NAFES/ECMFW ENS PWATs are expected
to remain over 2SD above seasonal norms...in the 1.5 to 1.75 range
tonight into tomorrow along and ahead of ahead the surface
boundary.
The fly in the ointment could relate to the current thunderstorm
complex and associated MCV that is now approaching the MS River in
about the srn 1/3 of the forecast area. I suppose it is possible
this system (a bit stronger than earlier anticipated) could sweep
across the srn portions of the region and the resulting cold pool
and possibly wake sfc high could act to suppress widespread
additional convection, at least well into the evening.
.LONG TERM...(Saturday through Wednesday)
Issued at 345 PM CDT Wed Apr 28 2021
In the wake of the departing heavy rain event, expect a couple days
of dry weather Friday into Saturday night. Noticeably lower dew
points and cooler overnight lows will arrive Thursday night and
continue into Saturday. Another period of wet weather will arrive
Sunday and continue until a cold front passes through during the
middle of next week.
As far as the primary synoptic features of interest, a weak 500 mb
shortwave ridge will pass overhead on Saturday, bringing dry
weather. 500 mb troughing over the Southwest late in the weekend
will turn our flow southwesterly, heralding the return of higher
precip water values. A prolonged period of deep southwest flow is
expected Sunday into Tuesday, with the accompanying moisture return.
The models have trended upward on forecast qpf, however there are
lots of details to be resolved. The 500 mb shortwave deamplifies as
it moves toward the Mississippi Valley, and the accompanying surface
front loses momentum. Even so, heavy rain potential exists given
that we are entering MCS season. As we progress through the spring,
dynamic forcing will become less of a factor as instability
strengthens seasonally.
If the ensemble mean frontal timing holds up, Wednesday will be
mainly dry with decreasing dew points. Temps will tick downward,
with highs in the mid 70s.
&&
.AVIATION...
Issued at 345 PM CDT Wed Apr 28 2021
Areas of mvfr cigs continue to float around the region as of 17z,
with a more significant area of lower cigs and vsbys in
thunderstorms over south central Missouri. The main attention will
be on the thunderstorm potential this afternoon, which will increase
as daytime heating destabilizes the atmosphere. Amendments will be
issued as needed if ifr conditions or gusty winds become likely in
storms.
Widespread showers are expected tonight, along with isolated
thunder. The vsbys and cigs will be variable as pockets of heavy
rain transit the region. The tafs have mvfr conditions, which will
be an average. IFR cigs will become more likely Thursday morning as
the cold front moves into se Missouri and srn Illinois.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Thursday evening for ILZ075>078-
080>094.
MO...Flash Flood Watch through Thursday evening for MOZ076-086-087-
100-107>112-114.
IN...Flash Flood Watch through Thursday evening for INZ081-082-
085>088.
KY...Flash Flood Watch through Thursday evening for KYZ003>005-007-
010-014-015-018>020.
&&
SHORT TERM...GM
LONG TERM...MY
AVIATION...MYHazardous Weather Outlook National Weather Service Paducah KY 403 PM CDT Wed Apr 28 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-292115- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 403 PM CDT Wed Apr 28 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Showers and scattered thunderstorms are expected. There is the potential for multiple rounds of moderate to heavy rainfall, especially along and north and west of the Ohio River, where a flash flood watch remains in effect. A few of the storms could be strong early this evening, mainly across portions of western Kentucky. Strong, gusty winds and hail would be the main thunderstorm hazards, along with torrential downpours and deadly lightning. A brief tornado spin up cannot be completely ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Showers and thunderstorms will continue to bring the potential for moderate to heavy rainfall during the day on Thursday. A flash flood watch remains in effect through early Thursday evening. After a lull in thunderstorm activity on Friday into the weekend, the chance for thunderstorms returns early next week. The probability for widespread hazardous weather is low.
Special Weather Statement National Weather Service PADUCAH KY 1057 AM CDT Wed Apr 28 2021 MOZ076-086-087-100-107>112-114-281900- Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler- Stoddard-Scott-Mississippi-New Madrid- Including the cities of Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 1057 AM CDT Wed Apr 28 2021 ...Strong storms possible between Noon and 2 PM CDT over southeast Missouri... A line of strong storms developed earlier this morning and continue to move across the southern border of Missouri, traveling east between 40 and 50 mph. These storms will be capable of producing damaging winds, flash flooding, and even a tornado. If you are planning travel or live in southeast Missouri early this afternoon, be watchful for rapidly changing weather conditions. The storms have had a history of producing some wind damage, as well as torrential rainfall between two and three inches in less than an hour, causing flash flooding, especially in hilly terrain or poorly drained areas. If these storms continue to maintain their strength and speed, the leading edge will move near a Van Buren to Gatewood line by Noon,a Greenville to Poplar Bluff line by 1 pm, and finally to Cape Girardeau and New Madrid Missouri by 2 pm. Remain weather aware and make sure that you can get weather from multiple sources. If a warning is issued, be sure to seek shelter as soon as possible. Smith
Special Weather Statement
National Weather Service Paducah KY
239 PM CDT Wed Apr 28 2021
MOZ086-100-109-110-114-282030-
Butler MO-Stoddard MO-Wayne MO-Bollinger MO-New Madrid MO-
239 PM CDT Wed Apr 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOLLINGER...
SOUTHWESTERN NEW MADRID...SOUTHEASTERN WAYNE...STODDARD AND BUTLER
COUNTIES UNTIL 330 PM CDT...
At 239 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Puxico to Harviell to near Corning. Movement
was east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Poplar Bluff, Dexter, Bernie, Bloomfield, Advance, Gideon, Puxico,
Neelyville, Essex, Qulin, Bell City, Fisk, Dudley, Harviell and
Rombauer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.
LAT...LON 3639 8997 3655 8995 3663 8996 3663 9015
3660 9018 3655 9018 3654 9021 3650 9022
3650 9058 3662 9058 3692 9026 3694 9022
3710 9014 3712 8977 3709 8979 3694 8970
3681 8984 3639 8987
TIME...MOT...LOC 1939Z 252DEG 34KT 3697 9016 3665 9049 3637 9051
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT WED APR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD POPLAR BLUFF 36.76N 90.40W
04/28/2021 BUTLER MO EMERGENCY MNGR
FLASH FLOODING OF LOW LYING STREETS IN
POPLAR BLUFF. MEASURED 1.20 INCHES IN PAST
30 MINUTES.
&&
SPSpecial Weather Statement
National Weather Service Paducah KY
326 PM CDT Wed Apr 28 2021
MOZ087-110>112-114-282115-
Stoddard MO-Cape Girardeau MO-New Madrid MO-Scott MO-Mississippi MO-
326 PM CDT Wed Apr 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MISSISSIPPI...
SCOTT...NORTHWESTERN NEW MADRID...STODDARD AND SOUTHERN CAPE
GIRARDEAU COUNTIES UNTIL 415 PM CDT...
At 326 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Advance to near Bernie to Holcomb. Movement was
northeast at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Cape Girardeau, Sikeston, Jackson, Dexter, Scott City, Chaffee,
Bernie, Bloomfield, Advance, Oran, Miner, Benton, Trail Of Tears
State Park, Malden, Morehouse, Bertrand, Parma, Morley, Matthews and
Kelso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southern Illinois...and southeastern Missouri.
LAT...LON 3650 8996 3663 8996 3663 9005 3666 9006
3711 8993 3713 8991 3713 8987 3716 8987
3748 8949 3744 8944 3740 8942 3735 8943
3734 8948 3729 8952 3725 8949 3725 8946
3721 8947 3712 8941 3679 8947
TIME...MOT...LOC 2026Z 225DEG 47KT 3708 8990 3670 9001 3639 9004
SMITHSpecial Weather Statement National Weather Service Paducah KY 403 PM CDT Wed Apr 28 2021 ILZ084-085-088-089-282145- Jackson IL-Union IL-Johnson IL-Williamson IL- 403 PM CDT Wed Apr 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION...NORTHWESTERN JOHNSON...WESTERN WILLIAMSON AND SOUTHEASTERN JACKSON COUNTIES UNTIL 445 PM CDT... At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over Cobden, or near Anna, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Carbondale, Marion, Herrin, Carterville, Anna, Jonesboro, Crainville, Cobden, Energy, Goreville, Lake Of Egypt Area, Cedar Lake Area, Makanda, Alto Pass, Williamson County Regional Airport and Buncombe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Paducah. && A Severe Thunderstorm Watch remains in effect until 800 PM CDT for southern Illinois. LAT...LON 3745 8933 3759 8940 3785 8896 3747 8889 TIME...MOT...LOC 2102Z 242DEG 23KT 3753 8926 SMITH
The Paducah radar (KPAH), 52 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was down on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947602.